Dense Fog, Orange
- When
- August 8, 3:00 AM EST to 8:00 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Areas of dense fog with visibility below 1/4 mile developed.
Dense fog developed in parts of the Virginia Piedmont early on August 8th. It dissipated shortly after sunrise.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Dense fog developed in parts of the Virginia Piedmont early on August 8th. It dissipated shortly after sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 2:58 AM EST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 358 AM EDT Sun Aug 8 2021 .SYNOPSIS... Low pressure will move offshore today while high pressure builds in from the west. Bermuda high pressure will gain control of the weather Monday and be the dominant feature for much of the coming week. && .NEAR TERM /THROUGH TONIGHT/... Low pressure is located east of Cape May this morning, with its rain shield slowly retreating from Delaware. Clouds from this low still encompass much of the I-95 corridor. Elsewhere, mainly clear skies prevail. At this time, the most favored area for fog development seems to be the north central Virginia piedmont, though some patchy fog is developing elsewhere too. Visibilities have been somewhat variable so far, but a Dense Fog Advisory may be needed soon. The fog and clouds should depart within a few hours after sunrise. High pressure will build in weakly as the low departs offshore today, while mid/upper level troughing remains overhead. Low level convergence/trough axis will be placed across the Appalachians between the influences of the two surface features. Therefore some isolated to scattered showers and thunderstorms are expected to develop across the mountains this afternoon and drift eastward before dissipating this evening. Don't think they will make it too far east of the Blue Ridge since instability decreases. With instability generally less than 1000 J/kg and weak shear, storms should not be strong or organized but could drop some higher rain totals since storm motion will be slow. Otherwise partly to mostly sunny skies will prevail, helping temperatures rebound close to normal. Highs will be in the mid to upper 80s with a few 90s possible, and 70s in the higher elevations. While a stray shower can't be ruled out overnight as the trough axis moves east, think dry weather will prevail overall. Some patchy fog could occur, especially any locations that get rain, but there isn't as strong of a signal for fog as there is this morning. Lows will be in the 60s to around 70. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... By Monday, the mid level trough should be far enough to the east that shortwave ridging will build overhead ahead of a Great Lakes trough. Therefore, most convection should be suppressed, although modest instability and terrain circulations, as well as the bay breeze, could trigger a few stray showers and storms during the afternoon and early evening. Low level flow will remain from the south-southeast, so the oceanic origins will keep the bigger heat at bay for another day. However, more spots will likely creep into the lower 90s. Offshore high pressure will expand on Tuesday, and south- southwest flow will bring a further increase in temperatures. Lower to perhaps mid 90s will be common, with 80s in all but the highest elevations. At this time, think the probability is fairly low we will hit heat advisory criteria, although mid 90s to near 100 heat indices will be common. The tail end of the Great Lakes trough will combine with terrain circulations to initiate scattered showers and thunderstorms across the mountains during the afternoon. Shear will be weak locally, but higher instability and the extra forcing could result in a few stronger storms with gusty winds. Some of the storms could spill east of the Blue Ridge by later afternoon and evening, but chances for rain will decrease near and east of the I-95 corridor which will be removed from the better forcing and perhaps be slightly capped. Additional showers may approach the mountains overnight ahead of another trough, though this is more uncertain. Lows in the 70s will become more common. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A Bermuda high pressure will remain situated over the southeastern US, Wednesday through Thursday as a trough slowly drops southward from Canada. The positioning of the high will lead to a continued southerly flow that will advect in warm and moist air into our region. Warm air advection will lead to afternoon temps peaking in the low to mid 90s with dewpoint temps in the 70s Wednesday through Friday. Dewpoint temps in the low 70s along with peak temps in the low to mid 90s will lead to heat indices hovering near 100 for most areas along the I-95 corridor. The highest dewpoints will be focused along and east of the I-95 corridor which will lead to CAPE values hovering in the 1000-2000 range. The upper trough will remain off to the north of our region which means upper level lift should remain limited. A combination of warm and moisture conditions along with a westerly flow will lead to terrain induced showers and thunderstorms being possible each afternoon this week. The highest PW's and CAPE values will be focused near the Chesapeake Bay but the 850 mb westerly flow will likely inhibit the growth storms east of the Blue Ridge Mtn. Although the westerly flow will work against storm development near the DC metro, the bay breeze may provide enough convergence and lift to initiate storms this week. As there will be ample moisture and energy, I can't rule out some strong pulse storms possibly forming along the bay breeze and producing locally heavy rainfall. The Bermuda high starts to shift off-shore Friday and into next weekend as the upper trough drops into PA. A cold front associated with the upper trough and a low over the NE US is expected to move through our region Friday into Saturday. More widespread showers and thunderstorms will be possible during this period with the frontal passage. Temperatures will drop down into the mid to upper 80s behind the front. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... Very complex forecast first thing this morning, with MVFR ceilings circling departing low pressure affecting locations near and east of I-95 (DCA/BWI/MTN) but in ragged fashion. Areas of fog are forming to the west, but so far are largely missing the TAF sites. The guidance for the 06Z TAFs really backed off on the fog and thus did likewise in the forecast. But there could still be at least a period of MVFR or IFR conditions at IAD/MRB/CHO through 12 or 13Z. Weak high pressure will arrive behind the low today, resulting in a surface trough over the mountains. A shower or thunderstorm could develop near MRB or CHO this afternoon to early evening, though higher chances are to their west, so have not included a mention in the TAF yet. If any rain does fall, fog could develop tonight. High pressure should greatly reduce the chance of any showers and storms on Monday, although not completely zero. An upper level disturbance to the northwest will bring a greater chance of showers and thunderstorms to MRB on Tuesday afternoon, with a lower chance of storms at the remainder of the terminals. VFR conditions with light winds outside of any storms or patchy overnight fog. Periodic subVFR conditions will be possible Wednesday through the early parts of this weekend due to continued chances for showers and thunderstorms. Winds will be mainly light and out of the south. && .MARINE... Northerly winds will continue much of today as low pressure moves offshore. Winds will become southeast or southerly by tonight as high pressure gains greater influence. Overall winds should be light, but southerly channeling and a slightly increased pressure gradient may result in Small Craft Advisory conditions over portions of the waters by Tuesday night. Thunderstorm probabilities remain fairly low over the next few days, with perhaps the greatest chance arriving Tuesday. Southerly channeling winds Wednesday into early Thursday may require a small craft advisory. && .TIDES/COASTAL FLOODING... Water levels are expected to remain below action stage over the next few tidal cycles. Winds will become southerly this week which will allow anomalies to slowly increase. Rising anomalies will lead to tidal cycles rising up into action stage by the middle parts of this week. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...ADS SHORT TERM...ADS LONG TERM...JMG AVIATION...ADS/JMG MARINE...ADS/JMG TIDES/COASTAL FLOODING...JMG
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 456 PM EDT Sat Aug 7 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-082100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 456 PM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index values of 100 to 105 are possible during the afternoon hours Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-082100- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 456 PM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index values of 100 to 105 are possible during the afternoon hours Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-082100- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 456 PM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CJL
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
Areas of dense fog with visibility below 1/4 mile developed.
Areas of dense fog with visibility below 1/4 mile developed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983737, 983738.